MAUDE Adverse Event Report: ATRIUM MEDICAL CORP. PROLITE MESH; MESH, SURGICAL, POLYMERIC

ATRIUM MEDICAL CORP. PROLITE MESH; MESH, SURGICAL, POLYMERIC
Model Number 1010306-06
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Scar Tissue (2060); Swelling (2091)
Date of Event 02/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A follow up report will be submitted upon the completion of the investigation into this event.
 
Event or Problem Description
Received report that states a home patient had mesh implanted for a right inguinal hernia.Patient allegedly experienced pain after surgery.Computerized tomography of the area allegedly showed swelling in the area.Exploratory surgery was performed where a significant amount of scar tissue throughout the area was taken out as well as the mesh.An area was noted and removed that showed old signs of infection and was taken out as well.Final diagnosis of the surgery was soft tissue and mesh, right inguinal region, excision, fibroadipose and skeletal tissue with foreign body reaction.
 
Additional Manufacturer Narrative
Investigation: based on the review of the device history records and product complaint details atrium can find no fault with the product.This lot of mesh passed all quality and performance requirements.The sterility records indicate that the lot in question was properly sterilized.Clinical evaluation: a hernia occurs when tissue, such as part of the intestine, protrudes through a weak spot in the abdominal muscles.The resulting bulge can be painful, especially when you cough, bend over or lift a heavy object.A hernia doesn't improve on its own, however, and can lead to serious complications.Surgery is recommended to repair a hernia that is painful or enlarging.Prolite mesh is intended for use in soft tissue deficiencies including hernia repair, traumatic or surgical wounds and chest wall reconstruction procedures requiring reinforcement with a non-absorbable supportive material.A chronic, non-healing wound is one that does not heal in six to eight weeks with traditional wound care.Certain health conditions contribute to the ability of the body to heal including, but not limited to anemia, circulation or clotting disorders, diabetes, heart disease, hypertension, kidney failure malnourishment, obesity and venous insufficiency.Other causes of non-healing wounds include a history of smoking, steroid use and cancer or infection.Chronic wounds are defined as wounds that fail to proceed through the normal phases of wound healing in an orderly and timely manner.Often, chronic wounds stall in the inflammation phase of healing.Despite differences in etiology, chronic wounds share certain common features, including but not limited to the existence of persistent infection.Other contributing factors include smoking history, diabetes, vascular disease and chronic inflammatory processes such as lupus.Prolonged pain can be defined as pain persisting for more than three months after surgery and it is a complication of many common procedures including hernia repair.Surgical technique can influence the development of chronic post-surgical pain and techniques to minimize nerve injury should be used whenever possible.Adhesions refer to the formation of scar tissue between bowel loops (small or large intestine) and the inner lining of the abdominal wall (peritoneal lining) or with other organs within the abdominal cavity.Adhesions form when inflammation occurs on the surface of the abdominal organs or the peritoneal lining of the abdominal cavity.The formation of scar tissue is a normal part of healing when there is inflammation.Under normal conditions, the loops of the small and large intestines are free to move around within the abdominal cavity, sliding over each other and the surrounding organs over a thin film of lubricating fluid.When adhesions form, the intestines are no longer able to move around freely because they become tethered to each other, the abdominal wall or to other abdominal organs.The symptoms from adhesions may occur soon after the inflammatory process sets in; however, more typically they occur several months or even many years later.Careful attention to proper fixation techniques and placement of the mesh product should be taken to help prevent excessive tension or disruption between the mesh material and connective tissue.Placing surgical mesh in contact with the intestines and/or improper surgical fixation can increase incidence of adhesions.Any surgery that causes a break in the skin can lead to a postoperative infection.Microorganisms can infect a surgical wound through various forms of contact, such as from the touch of a contaminated caregiver or surgical instrument, through microorganisms in the air, or through microorganisms that are already on or in your body and then spread into the wound.Any infection may cause redness, delayed healing, fever, pain, nausea, tenderness, warmth, or swelling.Other risks for infection include the patient that is compromised by obesity, age, weakened immune systems, smoking and diabetes.Most infections can be treated successfully with antibiotic medications.Sometimes additional surgery or procedures may be required.

Brand Name
PROLITE MESH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
ATRIUM MEDICAL CORP.
40 continental blvd.
merrimack NH 03054
MDR Report Key6827810
Report Number3011175548-2017-00093
Device Sequence Number684333
Product Code FTL
UDI-Device Identifier00650862302080
UDI-Public00650862302080
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K930669
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 08/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/30/2020
Device Model Number1010306-06
Device Catalogue Number1010306-06
Device Lot Number401506
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/21/2017
Supplement Date Received by Manufacturer09/14/2017
Initial Report FDA Received Date08/29/2017
Supplement Report FDA Received Date09/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;